Algebraic & Geometric Topology

A relative Lubin–Tate theorem via higher formal geometry

Aaron Mazel-Gee, Eric Peterson, and Nathaniel Stapleton

Full-text: Open access


We formulate a theory of punctured affine formal schemes, suitable for describing certain phenomena within algebraic topology. As a proof-of-concept we show that the Morava K–theoretic localizations of Morava E–theory, which arise in transchromatic homotopy theory, corepresent a Lubin–Tate-type moduli problem in this framework.

Article information

Algebr. Geom. Topol., Volume 15, Number 4 (2015), 2239-2268.

Received: 8 May 2014
Revised: 18 September 2014
Accepted: 20 November 2014
First available in Project Euclid: 16 November 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 14L05: Formal groups, $p$-divisible groups [See also 55N22]
Secondary: 55N22: Bordism and cobordism theories, formal group laws [See also 14L05, 19L41, 57R75, 57R77, 57R85, 57R90]

formal group deformation transchromatic homotopy theory Lubin–Tate space


Mazel-Gee, Aaron; Peterson, Eric; Stapleton, Nathaniel. A relative Lubin–Tate theorem via higher formal geometry. Algebr. Geom. Topol. 15 (2015), no. 4, 2239--2268. doi:10.2140/agt.2015.15.2239.

Export citation


  • M Ando, C,P French, N Ganter, The Jacobi orientation and the two-variable elliptic genus, Algebr. Geom. Topol. 8 (2008) 493–539
  • M Ando, J Morava, A renormalized Riemann–Roch formula and the Thom isomorphism for the free loop space, from: “Topology, geometry, and algebra: Interactions and new directions”, (A Adem, G Carlsson, R Cohen, editors), Contemp. Math. 279, Amer. Math. Soc. (2001) 11–36
  • M Ando, J Morava, H Sadofsky, Completions of $\mathbb{Z}/(p)$–Tate cohomology of periodic spectra, Geom. Topol. 2 (1998) 145–174
  • M Artin, Versal deformations and algebraic stacks, Invent. Math. 27 (1974) 165–189
  • A,A Beĭlinson, Residues and adèles, Funktsional. Anal. i Prilozhen. 14 (1980) 44–45 In Russian; translated in Functional Anal. Appl. 14 (1980) 34–35
  • J,P,C Greenlees, N,P Strickland, Varieties and local cohomology for chromatic group cohomology rings, Topology 38 (1999) 1093–1139
  • M Hovey, Bousfield localization functors and Hopkins' chromatic splitting conjecture, from: “The Čech centennial”, (M Cenkl, H Miller, editors), Contemp. Math. 181, Amer. Math. Soc. (1995) 225–250
  • A Huber, On the Parshin–Beĭ linson adèles for schemes, Abh. Math. Sem. Univ. Hamburg 61 (1991) 249–273
  • D,C Isaksen, A model structure on the category of prosimplicial sets, Trans. Amer. Math. Soc. 353 (2001) 2805–2841
  • D,C Isaksen, Calculating limits and colimits in procategories, Fund. Math. 175 (2002) 175–194
  • P,T Johnstone, Stone spaces, Cambridge Studies in Advanced Math. 3, Cambridge Univ. Press (1982)
  • K Kato, Existence theorem for higher local fields, from: “Invitation to higher local fields”, (I Fesenko, M Kurihara, editors), Geom. Topol. Monogr. 3 (2000) 165–195
  • K Kato, S Saito, Global class field theory of arithmetic schemes, from: “Applications of algebraic $K$–theory to algebraic geometry and number theory, Part I, II”, (S,J Bloch, R,K Dennis, E,M Friedlander, M,R Stein, editors), Contemp. Math. 55, Amer. Math. Soc. (1986) 255–331
  • T Lawson, N Naumann, Commutativity conditions for truncated Brown–Peterson spectra of height $2$, J. Topol. 5 (2012) 137–168
  • J Lubin, J Tate, Formal moduli for one-parameter formal Lie groups, Bull. Soc. Math. France 94 (1966) 49–59
  • D,V Osipov, The Krichever correspondence for algebraic varieties, Izv. Ross. Akad. Nauk Ser. Mat. 65 (2001) 91–128
  • D,V Osipov, $n$–dimensional local fields and adèles on $n$–dimensional schemes, from: “Surveys in contemporary mathematics”, (N Young, Y Choi, editors), London Math. Soc. Lecture Note Ser. 347, Cambridge Univ. Press (2008) 131–164
  • C Rezk, Notes on the Hopkins–Miller theorem, from: “Homotopy theory via algebraic geometry and group representations”, (M Mahowald, S Priddy, editors), Contemp. Math. 220, Amer. Math. Soc. (1998) 313–366
  • S Saito, Arithmetic on two-dimensional local rings, Invent. Math. 85 (1986) 379–414
  • S Saito, Class field theory for two-dimensional local rings, from: “Galois representations and arithmetic algebraic geometry”, (Y Ihara, editor), Adv. Stud. Pure Math. 12, North-Holland (1987) 343–373
  • T,M Schlank, N Stapleton, A transchromatic proof of Strickland's theorem
  • N Stapleton, Transchromatic generalized character maps, Algebr. Geom. Topol. 13 (2013) 171–203
  • N Stapleton, Transchromatic twisted character maps, J. Homotopy Relat. Struct. 10 (2015) 29–61
  • T Torii, On degeneration of one-dimensional formal group laws and applications to stable homotopy theory, Amer. J. Math. 125 (2003) 1037–1077
  • T Torii, Milnor operations and the generalized Chern character, from: “Proceedings of the Nishida Fest”, (M Ando, N Minami, J Morava, W,S Wilson, editors), Geom. Topol. Monogr. 10 (2007) 383–421
  • T Torii, Comparison of Morava $E$–theories, Math. Zeitschrift 266 (2010) 933–951
  • T Torii, HKR characters, $p$–divisible groups and the generalized Chern character, Trans. Amer. Math. Soc. 362 (2010) 6159–6181
  • T Torii, $K(n)$–localization of the $K(n+1)$–local $E\sb {n+1}$–Adams spectral sequences, Pacific J. Math. 250 (2011) 439–471